Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 12, 2018, 1:04 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 41 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 1:04 PM EDT (17:04 UTC)
- Expired
- Aug 12, 2018, 1:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:06 PM EDT | TSTM WND DMG | 5 Sw Dublin, VA | TREE DOWNED NEAR PULASKI HOSPITAL |
| Aug 12, 1:20 PM EDT | TSTM WND DMG | 2 N Radford, VA | ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF ROUTE 114 AND VISCOE ROAD |
| Aug 12, 1:20 PM EDT | TSTM WND DMG | Radford, VA | NUMEROUS TREES AND TREE LIMBS BLOWN DOWN THROUGHOUT THE CITY OF RADFORD AND PEA SIZED HAIL FELL |
| Aug 12, 1:20 PM EDT | TSTM WND DMG | Radford, VA | NUMEROUS TREES AND TREE LIMBS BLOWN DOWN THROUGHOUT THE CITY OF RADFORD AND PEA SIZED HAIL FELL. REPORT UPDATED FROM CITY MANAGER TO INCLUDE ABOUT A DOZEN POWER POLES KNOCKED DOWN BY TREES AS WELL ON THE EAST SIDE OF THE CITY ALNG AUBURN AND VIENNA AVENUES. |
| Aug 12, 1:24 PM EDT | TSTM WND DMG | 3 Ssw Radford, VA | ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF CLAYTOR DAM ROAD AND WILDERNESS ROAD |
| Aug 12, 1:26 PM EDT | HAIL 1 | 4 Ne Radford, VA | QUARTER SIZED HAIL FELL NEAR THE INTERSECTION OF PRICES FORK ROAD AND PEPPERS FERRY ROAD |
| Aug 12, 1:30 PM EDT | TSTM WND DMG | 5 Sw Dublin, VA | ONE TREE BLOWN DOWN NEAR THE PULASKI HOSPITAL |
| Aug 12, 1:30 PM EDT | TSTM WND DMG | 5 Sw Dublin, VA | TREE DOWNED NEAR PULASKI HOSPITAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
260
WUUS51 KRNK 121704
SVRRNK
VAC121-155-750-121745-
/O.NEW.KRNK.SV.W.0166.180812T1704Z-180812T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
104 PM EDT SUN AUG 12 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Pulaski County in southwestern Virginia...
The City of Radford in southwestern Virginia...
Southwestern Montgomery County in southwestern Virginia...
* Until 145 PM EDT
* At 103 PM EDT, a severe thunderstorm was located over Dublin,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Radford...
Pulaski...
Dublin...
Prices Fork...
and Claytor Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3720 8074 3720 8071 3722 8069 3726 8050
3703 8049 3704 8076 3719 8076
TIME...MOT...LOC 1703Z 267DEG 14KT 3714 8067
HAIL...<.75IN
WIND...60MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:37 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 12, 10:37 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1037 AM EDT Sun Aug 12 2018 .SYNOPSIS... A weak cold front will shift southeast across the area today beneath an upper level area of low pressure that will sink into the mountains this afternoon and tonight. Added rounds of showers and stronger storms will accompany the front today with lingering scattered showers and thunderstorms into Monday. Weak high pressure builds in with somewhat drier weather for the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1037 AM EDT Sunday... Adjusted this morning pops with latest radar and their trends. Then, pops and weather were shaped with a blend of the Hiresw- Arw-east and HRRR. The latest Day One Convective outlook has a marginal risk of severe weather for much of the forecast area. Scattered to numerous showers and thunderstorms will develop as diabatic heating reduces MLCINH. The upper trough should close off and travel southeast this afternoon into tonight. Associated low-level destabilization will coincide with the increase of large-scale lift associated with the upper low. Low level moisture convergence will combine with heating and surface boundaries to generate showers and thunderstorms quickly across the mountains. Then, convection will spread eastward across our forecast area. The main threats for this afternoon are damaging winds, hail and heavy rains. Adjusted temperatures with the latest surface obs, their trends and blended towards GLAMP for late morning into this afternoon. More changes later this morning... As of 315 AM EDT Sunday... Active day appears in store as the weak cold front to the northwest shifts slowly southeast beneath the developing cut off low sinking south into the mountains. Appears combination of cooling aloft and moist PWATs to lead to high instability espcly east of the Blue Ridge this afternoon where the greatest threat for more organized storms will exist. This boundary should help fire convection initially over the far western mountains as soon as midday before pushing east and organizing/strengthening east of the mountains by mid afternoon. Latest model severe parameters also show the best support along and just east of the Blue Ridge as clusters over the west become more linear within better lift heading east of the mountains. This evolution supported by most solutions although low level winds quite weak with the severe wind threat driven more initially by pulse per stronger winds aloft, and outflow with the possible eastern line. Lapse rates also appear weak with stronger winds likely within wet microbursts given the degree of moisture seen in forecast soundings out east. Other threat will also be with heavy rain although appears storms will move better once things organize so appears flooding threat more isolated at this point. Thus wont hoist a watch out east espcly after a couple days of drying and some boost in flash flood guidance at this point. Otherwise lowered pops to start the morning with some fog around before quickly ramping up to likelys just west of the Blue Ridge early afternoon, followed by likely to categorical coverage east with inclusion of a gusty wind/heavy rain mention. Expect a bit more heating early on so bumped up highs slightly with eastern sections possibly reaching the upper 80s, while range elsewhere from the 70s far west to low/mid 80s Blue Ridge. Expect stronger storms within the line to exit the east by early this evening as the band accelerates a bit. However with the cold pool lingering, may see added shower/storm development espcly central/northern sections through midnight. Thus held onto chance pops this evening before showers lift north ahead of the closed upper system after midnight. Should also see enough clearing in the wake of the convection per developing light northerly flow aloft to allow more fog formation late espcly in the wake of the earlier rainfall. Lows mostly in the 60s although likely to see enough cooling behind the showers to allow for more 50s western valleys where radiational cooling should be better. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 545 AM EDT Sunday... The upper low of earlier in the week will lift out. A brief short wave ridge will drift over the area Wed-Thu resulting in a minimum of convective activity. However, the northern stream, anchored just south of the Canadian border, will remain quite active with a series of vigorous troughs or closed lows steadily moving along near the 40-45 degree latitude line. This will continue to result in an active weather pattern across the north and northeast with effects into the mid-latitudes as well. The Gulf is also fairly open, but absent any tropical activity. Expected continued bouts of active convection interspersed with slightly less active periods. Temperatures will change little through the period with highs near normal mostly in the lower to mid 80s and lows in the mid 60s to lower 70s, remaining slightly above normal. Humidity levels will remain high through the period with no appreciable air mass changes expected. /Forecast Confidence Levels/ Temperatures - High, Precipitation Chances - Moderate, Winds - Moderate to High, Thunderstorm Chances - Moderate to High. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 545 AM EDT Sunday... The upper low of earlier in the week will lift out. A brief short wave ridge will drift over the area Wed-Thu resulting in a minimum of convective activity. However, the northern stream, anchored just south of the Canadian border, will remain quite active with a series of vigorous troughs or closed lows steadily moving along near the 40-45 degree latitude line. This will continue to result in an active weather pattern across the north and northeast with effects into the mid-latitudes as well. The Gulf is also fairly open, but absent any tropical activity. Expected continued bouts of active convection interspersed with slightly less active periods. Temperatures will change little through the period with highs near normal mostly in the lower to mid 80s and lows in the mid 60s to lower 70s, remaining slightly above normal. Humidity levels will remain high through the period with no appreciable air mass changes expected. /Forecast Confidence Levels/ Temperatures - High, Precipitation Chances - Moderate, Winds - Moderate to High, Thunderstorm Chances - Moderate to High. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... As of 705 AM EDT Sunday... Patchy fog/stratus will again result in local sub-VFR conditions to start this morning with most of this across the western valleys including KLWB. Should see most of this erode by mid morning leading to a period of VFR across the region toward midday. An isolated shower could occur mainly south and west of KBLF/KLWB early on but wont include mention for now. Flying conditions will then deteriorate from northwest to southeast this afternoon as a stalling upper low positioned to our northwest combines with moderate instability ahead of a cold front to allow for scattered to potentially numerous showers and thunderstorms during the afternoon hours. The latest model suite continues to show initial storms developing along or just west of the Blue Ridge early this afternoon and congealing into a broken line of storms as they march east between 17-23z. Will thus have a VCSH/VCTS mention at all locations into the afternoon and include a TEMPO group at sites along and east of the Blue Ridge where expecting a better shot at a storm impacting a terminal location. Storms may be capable of torrential rain and IFR/lower vsby, gusty outflow leading to localized wind shear/turbulence, and frequent lightning. Otherwise winds light and variable becoming northwest at 4 to 10 kts this afternoon. Main axis of stronger storms should shift east of the area around sunset although more isolated showers may linger over the mountains espcly near KLWB beneath the upper low. Otherwise expecting some slow clearing overnight which will lead to areas of fog formation espcly deeper valleys and eastern locations where perhaps heavier rainfall may have occurred. Medium confidence in ceilings, visibilities and winds during the taf period. Extended Discussion... Model solutions are coming into better agreement with cutting off an upper level low over Ohio into Monday. This situation should put the Mid Atlantic in an unsettled and wet pattern throughout this time period. Localized MVFR ceilings and visibilities will likely occur in scattered showers and thunderstorms. The upper level low should progress eastward by Tuesday and Wednesday to bring drier weather and a better chance of VFR conditions into midweek. && .EQUIPMENT... As of 1030 AM EDT Sunday... KFCX WSR-88D will be down until further notice due to a HV Transmitter Switch Failure. El techs are at the RDA and will be addressing the problem as soon as possible. No specific time for restoration known at this time. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...JH/KK SHORT TERM...RAB LONG TERM...PH/RAB AVIATION...AL/JH/KK EQUIPMENT...RAB
Hazardous weather outlook, Aug 12, 4:20 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 420 AM EDT Sun Aug 12 2018 NCZ003>006-020-VAZ016-017-022>024-032>035-043>047-058-059-130830- Surry-Stokes-Rockingham-Caswell-Yadkin-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 420 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Clusters and bands of strong to severe thunderstorms will be possible through late this afternoon with damaging winds the primary threat. Very heavy rainfall within the stronger storms may be enough to result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ007-009>015-018>020-WVZ042>044-507-508-130830- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 420 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Clusters of strong to isolated severe thunderstorms containing locally damaging winds and heavy rainfall will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 11:59 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1159 AM EDT SUN AUG 12 2018
VAZ007-010-121645-
Tazewell-Bland-
1159 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL TAZEWELL AND SOUTHWESTERN BLAND COUNTIES...
Until 1245 PM EDT.
At 1156 AM EDT, a strong thunderstorm was located near Tazewell,
moving east at 10 mph. Winds in excess of 40 mph are possible with
this storm. In addition, this storm is producing a prolonged period
of heavy rain, which may cause creeks and streams to fill quickly,
possibly rising out of their banks.
Locations impacted include...
Tazewell...
Burkes Garden...
Gratton...
and Asberrys.
Motorists are urged to drive slower and with extreme caution when
encountering heavy rain, especially on curves and where water is
ponding on the roadway surface.
LAT...LON 3721 8157 3717 8131 3697 8139 3697 8140
3701 8144 3699 8147 3700 8148 3702 8147
3701 8150 3700 8151 3704 8163
TIME...MOT...LOC 1556Z 284DEG 7KT 3710 8146
16Special weather statement, Aug 12, 12:10 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1210 PM EDT SUN AUG 12 2018
VAZ033-121700-
Franklin-
1210 PM EDT SUN AUG 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN FRANKLIN COUNTY...
Until 100 PM EDT.
At 1208 PM EDT, strong thunderstorms were clustered near Ferrum,
moving northeast at 5 mph. Winds in excess of 40 mph are possible
with these storms. In addition, the storms are producing a prolonged
period of heavy rain, which may cause creeks and streams to fill
quickly, possibly rising out of their banks.
Locations impacted include...
Ferrum...
and Callaway.
Motorists are urged to drive slower and with extreme caution when
encountering heavy rain, especially on curves and where water is
ponding on the roadway surface.
LAT...LON 3685 8009 3695 8018 3696 8017 3695 8016
3695 8014 3698 8014 3699 8012 3700 8014
3701 8011 3702 8011 3709 8003 3694 7987
TIME...MOT...LOC 1608Z 236DEG 6KT 3694 8008
16Special weather statement, Aug 12, 12:55 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT SUN AUG 12 2018
VAZ013-121730-
Pulaski-
1255 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI COUNTY...
Until 130 PM EDT.
At 1254 PM EDT, a strong thunderstorm was located over Dublin, moving
east at 15 mph. Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
and Fairlawn.
LAT...LON 3718 8080 3725 8061 3721 8061 3718 8059
3720 8055 3720 8052 3718 8057 3716 8055
3715 8053 3714 8053 3715 8056 3712 8060
3708 8058 3708 8056 3706 8055 3704 8055
3705 8057 3702 8056 3704 8081 3716 8082
TIME...MOT...LOC 1654Z 267DEG 14KT 3713 8074
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 30 min |
| Aug 11, 10:32 PM EDT | Special Weather Statement | RNK | Bath | 58 min |
| Aug 12, 4:51 AM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Aug 12, 11:59 AM EDT | Special Weather Statement | RNK | Tazewell | 46 min |
| Aug 12, 12:10 PM EDT | Special Weather Statement | RNK | Franklin | 50 min |
| Aug 12, 12:52 PM EDT | Areal Flood Advisory | RNK | Franklin, Patrick | 5 hr |
| Aug 12, 12:55 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 12, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 51 min |
| Aug 12, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 41 min |
| Aug 12, 1:42 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 4 hr |
| Aug 12, 1:47 PM EDT | Special Weather Statement | RNK | Campbell | 43 min |
| Aug 12, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 79 min |
| Aug 12, 2:01 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 59 min |
| Aug 12, 2:04 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Martinsville | 41 min |
| Aug 12, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 54 min |
| Aug 12, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 24 min |
| Aug 12, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 64 min |
| Aug 12, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 63 min |
| Aug 12, 2:18 PM EDT | Flash Flood Warning | RNK | Patrick | 4 hr |
| Aug 12, 2:37 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 38 min |
| Aug 12, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 58 min |
| Aug 12, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 27 min |
| Aug 12, 2:59 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 4 hr |
| Aug 12, 3:06 PM EDT | Special Weather Statement | RNK | Halifax | 24 min |
| Aug 12, 3:09 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 36 min |
| Aug 12, 3:38 PM EDT | Areal Flood Advisory | RNK | City of Martinsville | 3 hr |
| Aug 12, 3:40 PM EDT | Special Weather Statement | RNK | Cumberland | 35 min |
| Aug 12, 3:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| Aug 12, 3:53 PM EDT | Special Weather Statement | RNK | Amherst | 22 min |
| Aug 12, 4:13 PM EDT | Special Weather Statement | RNK | Giles | 47 min |
| Aug 12, 4:44 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Aug 12, 4:59 PM EDT | Special Weather Statement | RNK | Montgomery | 31 min |
| Aug 12, 5:19 PM EDT | Special Weather Statement | RNK | Pulaski | 26 min |
| Aug 12, 5:31 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 29 min |
| Aug 12, 5:53 PM EDT | Special Weather Statement | RNK | Pulaski | 37 min |
| Aug 12, 6:28 PM EDT | Special Weather Statement | RNK | Wythe | 32 min |
| Aug 12, 6:30 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Aug 12, 7:16 PM EDT | Special Weather Statement | RNK | Smyth | 29 min |
| Aug 12, 7:31 PM EDT | Special Weather Statement | RNK | Alleghany | 29 min |
| Aug 12, 7:59 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.